Alert archive / Maine / Special Weather Statements in 2018
Special Weather Statement, NWS Gray, ME
NWS Gray, ME issued this special weather statement at Aug 6, 2018, 9:13 PM EDT for Oxford County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 6, 2018, 10:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
County Oxford County, ME
The radar
The Portland,ME radar (KGYX), 107 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
274 WWUS81 KGYX 070113 SPSGYX Special Weather Statement National Weather Service Gray ME 913 PM EDT MON AUG 6 2018 MEZ007-008-NHZ001-002-070200- Northern Oxford-Northern Franklin-Northern Coos-Southern Coos- 913 PM EDT MON AUG 6 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD... SOUTHWESTERN FRANKLIN AND EAST CENTRAL COOS COUNTIES... At 913 PM EDT, strong thunderstorms were clustered near Errol, or 17 miles north of Berlin, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Andover, Errol, Grafton, Weld, Byron, Upton, South Arm, Magalloway Plantation, Richardsontown and Roxbury. This also includes... Umbagog Lake State Park, Old Blue Mountain, Bemis Mountain, and Elephant Mountain. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4468 7114 4479 7112 4485 7066 4458 7068 TIME...MOT...LOC 0113Z 272DEG 21KT 4473 7105 $$ Hanes
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:09 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 6:09 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 609 PM EDT Mon Aug 6 2018 .SYNOPSIS... Hot and humid weather has set in across New Hampshire and western Maine today, and that will continue right into Tuesday. Similar temperatures and humidity levels will lead to heat index values climbing back towards 100 degrees. Later in the afternoon we may get some relief in the form of showers and thunderstorms. As the line of storms moves northwest to southeast temperatures should get knocked back into the 70s and 80s, though some of the storms may be strong with gusty winds. By midweek we get cooler temperatures, but will be stuck with the high humidity. && .NEAR TERM /THROUGH TUESDAY/... 605 PM Update... Have added some PoPs to Coos County where a few cells are popping up...but these should dissipate shortly. Otherwise only minor changes to the forecast including temperatures and dew points. Previous discussion... Widespread hot and humid conditions currently in place across the forecast area. The heat and humidity are combining to produce MLCAPE values in the 1000 J/kg range...and coupled with some weak H2 divergence has allowed widely scattered showers and thunderstorms to develop. The taller convection is reaching to about 20 kft...with modest cores just over the freezing level. Giving a lack of additional forcing for ascent besides the weak divergence and terrain...I do not expect the convection to trend much stronger. So enough for lightning...but not expecting any severe wx at this time. The better forcing remains across Srn Canada...but by the time it arrives we will be after peak heating and losing our instability. But some slight chance PoP will linger into the overnight for any decaying convection. && .SHORT TERM /TUESDAY NIGHT/... The easy part of the forecast for Tue is that hot and humid wx continues. Temps and dewpoints look fairly similar to today...within a degree or two...so therefore will leave the heat advisory as is. The more difficult questions revolve around convection with the approach of the next S/WV trof. Given similar thermodynamic conditions...I expected MLCAPE once again on the order of 1000 to 1500 J/kg. More than enough for some robust updrafts. The kinematic environment is more in doubt...as model forecasts are merely marginal for shear. H5 winds are forecast to be right around 35 kts...and show some signs of weakening later in the day. Could be end up with 40 kts effective shear with that outcome...yes...but there are less ways to do it. With fairly straight hodographs in SW flow...I expect upstream growth into linear structure. Sure enough convection allowing models are showing a well organized squall developing W of the forecast area tomorrow afternoon...and given the anticipated environment described above...I suspect at least a few embedded cells will be severe. Until that area becomes more clear...I have added gusty wind wording to the most likely zones to see widespread convection and feature the best environment. Convection will weaken as it moves SE...due to loss of daytime heating and being farther away from the best mesoscale environment for storm organization. Warm and humid conditions continue overnight...along with continued scattered convection in SW WAA. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... By examining the large scale flow, there will be several systems that will allow for brief periods of showery conditions. Low pressure will be descending from Canada late Tuesday into Wednesday morning and again on Thursday evening. The descending low pressure will bring two rounds of rain and showers to the region. The areas with the highest precipitation totals will likely be the northern counties. After the showers, a ridge will begin to build into the region. When the first cold front descends from Canada, the air behind the front should slightly lower our dew point temperatures. A noticeable difference in temperatures and dew points should be after the second cold front passes on Thursday evening. The showers from both systems should bring more widespread showers into the region. A possible thunderstorm could develop on Wednesday morning or Thursday evening. With all of the showers and the decreasing temperatures from both cold fronts, late night patchy fog can be expected. By Friday high pressure will return and dominate the region into the weekend and early next week. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Short Term...VFR conditions expected thru late this evening. Similar to last night valley fog is likely at interior TAF sites. SHRA/TSRA are possible Tue afternoon...especially across Nrn zones. For that reason I have not included precip in TAFs due to uncertain coverage and timing. HIE will be most at risk...especially prior to 21z Tue. Some of the TSRA may be on the stronger side...with gusty winds possible. Fog may again be a problem Tue night after any rainfall. Long Term... Showers and thunderstorms during much of the work week. This precipitation will mainly be during the afternoon and into the evening hours. That and patch late night fog that is expected through the work week will lead to localized IFR conditions. && .MARINE... Short Term...Generally light SW flow over the waters thru Tue night. I expect the fog bank off ACK will begin to expand Nwd with the approach of the S/WV trof over the Great Lakes. That should put areas of fog into the coastal waters Tue and Tue night. Though there is some uncertainty about how fast and how widespread. After 8 pm there is also a chance for showers and thunderstorms over the coastal waters...which may contain gusty winds. Long Term... Winds and seas will remain mainly below SCA thresholds. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...Heat Advisory until 7 PM EDT Tuesday for MEZ012>014-018>028. NH...Heat Advisory until 7 PM EDT Tuesday for NHZ004>015. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Legro LONG TERM...Patterson
Hazardous weather outlook, Aug 6, 7:14 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Gray ME 714 PM EDT Mon Aug 6 2018 MEZ012>014-018>028-NHZ004>015-072315- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 714 PM EDT Mon Aug 6 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered showers and thunderstorms are possible Tuesday afternoon. Some of the storms may be strong to severe, with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>003-072315- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- 714 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms are possible Tuesday afternoon. Some of the storms may be strong to severe, with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-072315- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 714 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 4:57 PM EDT, 4 hours 16 minutes before
Special Weather Statement National Weather Service Gray ME 457 PM EDT MON AUG 6 2018 MEZ008-009-013-014-062130- Southern Franklin-Southern Somerset-Northern Franklin-Central Somerset- 457 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET AND EAST CENTRAL FRANKLIN COUNTIES... At 457 PM EDT, a strong thunderstorm was located near Phillips, or 13 miles north of Farmington, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Kingfield, Phillips, Anson, Embden, Avon, Strong, Freeman, New Portland, New Vineyard, Salem, Industry, Lexington and Starks. LAT...LON 4481 7035 4490 7032 4501 6999 4475 6997 TIME...MOT...LOC 2057Z 263DEG 27KT 4486 7022 Legro
Special weather statement, Aug 6, 8:10 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gray ME
810 PM EDT MON AUG 6 2018
MEZ007-NHZ001-070045-
Northern Oxford-Northern Coos-
810 PM EDT MON AUG 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COOS
COUNTY...
At 810 PM EDT, strong thunderstorms were clustered near Colebrook,
moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Colebrook, Errol, Dixville, Pittsburg, Canaan, Lemington, Bloomfield,
Columbia, Clarksville, Beecher Falls, Stewartstown and Wentworth
Location.
This also includes...
Dixville Notch State Park, Coleman State Park, and Magalloway
Mountain.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4484 7155 4486 7155 4491 7150 4493 7151
4496 7152 4498 7154 4500 7154 4501 7151
4500 7148 4501 7147 4501 7149 4510 7113
4483 7104 4479 7157 4482 7158
TIME...MOT...LOC 0010Z 253DEG 28KT 4490 7141
HanesSpecial weather statement, Aug 6, 8:26 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Gray ME 826 PM EDT MON AUG 6 2018 NHZ001-002-070115- Northern Coos-Southern Coos- 826 PM EDT MON AUG 6 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOS COUNTY... At 825 PM EDT, strong thunderstorms were clustered 7 miles south of Colebrook, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Errol, Dixville, Stratford, Columbia, Dummer and Wentworth Location. This also includes... Dixville Notch State Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4469 7153 4481 7154 4490 7120 4467 7118 TIME...MOT...LOC 0025Z 262DEG 14KT 4478 7146 Hanes
Special weather statement, Aug 6, 9:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gray ME 913 PM EDT MON AUG 6 2018 MEZ007-008-NHZ001-002-070200- Northern Oxford-Northern Franklin-Northern Coos-Southern Coos- 913 PM EDT MON AUG 6 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD... SOUTHWESTERN FRANKLIN AND EAST CENTRAL COOS COUNTIES... At 913 PM EDT, strong thunderstorms were clustered near Errol, or 17 miles north of Berlin, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Andover, Errol, Grafton, Weld, Byron, Upton, South Arm, Magalloway Plantation, Richardsontown and Roxbury. This also includes... Umbagog Lake State Park, Old Blue Mountain, Bemis Mountain, and Elephant Mountain. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4468 7114 4479 7112 4485 7066 4458 7068 TIME...MOT...LOC 0113Z 272DEG 21KT 4473 7105 Hanes
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:50 AM EDT | Special Weather Statement | GYX | Somerset | 25 min |
| Aug 7, 2:44 PM EDT | Special Weather Statement | GYX | Oxford | 31 min |
| Aug 7, 3:01 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 48 min |
| Aug 7, 5:01 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc, York | 59 min |
| Aug 7, 5:31 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Aug 7, 5:48 PM EDT | Special Weather Statement | GYX | Sagadahoc | 27 min |
| Aug 7, 6:08 PM EDT | Special Weather Statement | GYX | Lincoln, Sagadahoc | 37 min |
| Aug 7, 6:44 PM EDT | Special Weather Statement | GYX | Waldo | 46 min |
| Aug 7, 7:15 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 45 min |
| Aug 6, 8:10 PM EDT | Special Weather Statement | GYX | Coos | 35 min |
| Aug 6, 8:26 PM EDT | Special Weather Statement | GYX | Coos | 49 min |
| Aug 7, 2:12 PM EDT | Special Weather Statement | GYX | Cheshire | 33 min |
| Aug 7, 3:53 PM EDT | Special Weather Statement | GYX | Coos | 37 min |
| Aug 7, 4:22 PM EDT | Special Weather Statement | GYX | Carroll | 23 min |
| Aug 7, 6:40 PM EDT | Special Weather Statement | GYX | Hillsborough | 35 min |
| Aug 7, 7:24 PM EDT | Special Weather Statement | GYX | Rockingham | 36 min |
Nearby
Special Weather Statements in Maine, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.